When I started this blog, one of my intentions was to report on my clinical experience in tapering neuroleptics. I just returned from the Institute of Psychiatric Services meeting in which I presented my poster of the results of my first year of tracking my practice.
Although I have always been conservative in my use of these drugs, I now include in my discussion with patients my concerns about brain atrophy and long term outcome. This is added to an ongoing conversation I have had regarding the risks of tardive dyskinesia and metabolic effects of these medications. In my opinion, informed consent is a process, so these are conversations that I have been having repeatedly with patients. I keep track of who has decided to taper and who had declined. I analyzed the results of May 20011 to May 2012 and those results were reported on my poster.
During this year, 28 individuals decided to gradually taper. I suggested that we taper by 25% of the initial dose at intervals of every 3 to 6 months. Seven individuals did not follow this recommendation and abruptly stopped taking the drugs. Nineteen individuals did not want to make any changes.
This table provides information about age, sex, and diagnostic label:
|Tapered dose||Abruptly stopped||No Dose change|
|Male (%)||19 (68)||3 (43)||12 (63)|
|Schizophrenia||12 (43)||2 (29)||12 (68)|
|Schizoaffective||8 (29)||5 (71)||5 (26)|
|Bipolar||7 (25)||0||1 (5)|
What was notable to me in this first chart is that there is a suggestion that more individuals who had experiences that psychiatrist label as mood symptoms (i.e., diagnoses of Schizoaffective disorder and Bipolar Disorder), were more interested in stopping medications (either abruptly or slowly).
I converted everyone’s dose into risperidone/haloperidol equivalents using available recommendations* so that they could be compared. This next chart shows the doses in May 2011, May 2012, and the ratio of doses on those two dates.
|Tapered dose||Abruptly stopped||No dose change|
|Dose May 2011||8.22||7||11.03|
|Dose May 2012||6.24||2.86||11.03|
|Dose May 2012/ May 2011||0.76||0.41||1|
In the first year those who decided to taper had about a 30% dose reduction. I recorded outcomes as follows:
|Death due to natural causes (%)||1 (3.6)||0|
|Hospitalized (%)||2 (7.1)||5 (71.4)|
|Transient increase symptoms (%)||4 (14.2)||2 (28.6)|
|Persistent increase in symptoms; patient and physician agree on treatment (%)||3 (10.1)||2 (28.6)|
|Persistent increase in symptoms; disagreement on treatment (%)||1 (3.6)||5 (71.6)|
There was a much higher rate of hospitalization in the group who abruptly stopped taking the drugs (5 of 7 were hospitalized). Two of the 28 individuals who slowly tapered had distress severe enough to warrant hospital level of care. Out of the group of people who had an increase in symptoms, there was only one of the 28 who gradually tapered in which the person and I were not in agreement on treatment (and that person was not hospitalized). I point this out because some clinicians are worried that if a physician brings up the topic of medication taper or some of the serious concerns about long term outcome, that every one will abruptly stop these drugs, become more symptomatic, and then refuse to re-start them; that has not been my experience. The people who abruptly stopped taking the medications had done so on multiple previous occasions and I do not believe their decision was influenced by our discussions. None of the group who choose to remain on the same dose was hospitalized.
I plan to continue to track my practice. I am proceeding slowly so at this point, only a small number have stopped taking neuroleptics completely. I am also going to be collaborating with a colleague who works in another clinic.
Please let me know if you have any comments or suggestions.
*Wood, S, Journal of Clinical Psychiatry 2003, 64: 6630 and Atkins, M, Burgess, A et al The Psychiatrist 1997,21:224-6
Mad in America hosts blogs by a diverse group of writers. These posts are designed to serve as a public forum for a discussion—broadly speaking—of psychiatry and its treatments. The opinions expressed are the writers’ own.
Mad in America has made some changes to the commenting process. You no longer need to login or create an account on our site to comment. The only information needed is your name, email and comment text. Comments made with an account prior to this change will remain visible on the site.